Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 328, NWS Louisville, KY

July 22, 2004Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 22, 2004, 3:35 PM EST for Dubois County, Indiana. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2004, 3:35 PM EST (20:35 UTC)
Expired
Jul 22, 2004, 4:30 PM EST
In force
55 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 72 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 3:05 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1619 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 222035
SVRLMK
INC037-222130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
334 PM EST THU JUL 22 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 314 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES WEST OF JASPER...OR
  ABOUT 31 MILES EAST OF MOUNT CARMEL...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUBOIS...ST. ANTHONY AND 7 MILES SOUTH OF KELLERVILLE BY 340 PM EST
  CELESTINE...SCHNELLVILLE...6 MILES NORTH OF KYANA AND 7 MILES SOUTH
  OF CRYSTAL BY 345 PM EST. A SEVERE THUNDERSTORM WATCH IS IN EFFECT 
UNTIL 10 PM EDT.
  
LAT...LON 3847 8703 3825 8705 3826 8672 3850 8673

$$

JSD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:15 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 22, 2:15 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU JUL 22 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY)

IMMEDIATE THREAT IS STORM DEVELOPMENT TO OUR NORTHWEST LATE THIS
AFTERNOON. RADAR/SATELLITE SHOWING MAIN CONVECTION OVER CENTRAL
ILLINOIS. THIS SHOULD TRACK EAST FOR A FEW HOURS BEFORE POSSIBLY
TURNING SOUTHEAST AND CLIPPING THE NORTHEAST PART OF THE CWFA. OF
ADDITIONAL CONCERN HOWEVER IS NEW DEVELOPMENT AROUND 19Z IN
SOUTHEAST ILLINOIS WHICH WILL LIKELY AFFECT NORTHERN PORTIONS OF THE
CWFA THIS EVENING. END RESULT IS TO HAVE STORMS IN THE FORECAST
TONIGHT. WITH PWAT APPROACHING TWO INCHES WILL MENTION HEAVY RAIN.

COLD FRONT PUSHES THROUGH FROM NORTH TO SOUTH FRIDAY BRINGING
ADDITIONAL THUNDERSTORM CHANCES ALONG WITH IT. SHOWERS AND STORMS
SHOULD THEN MOVE JUST SOUTH OF KENTUCKY FRIDAY EVENING WITH DRY
WEATHER FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
NORTH...THOUGH WILL HAVE TO KEEP AN EYE ON A SHALLOW TROF STRETCHING
FROM THE GULF TO THE MID-ATLANTIC COAST.

.EXTENDED DISCUSSION (SUNDAY NIGHT THROUGH THURSDAY)...

UPPER AIR PATTERN AT THE BEGINNING OF THE EXTENDED FORECAST WILL
FEATURE A TROUGH ACROSS THE NORTH CENTRAL PORTION OF THE UNITED
STATES AND HIGH PRESSURE ACROSS THE GREAT LAKES. ALTHOUGH THIS HIGH
PRESSURE WILL MAINTAIN NORTH WINDS ACROSS THE LOWER OHIO
VALLEY...SOUTHWEST FLOW ALOFT TO THE EAST SIDE OF THE UPPER TROUGH
WILL BRING PERIODS OF MID LEVEL CLOUDINESS MONDAY THROUGH WEDNESDAY
AS MID LEVEL MOISTURE OVERRUNS COOLER AIR AT THE SURFACE. SEVERAL
DIFFICULT TO TIME UPPER AIR FEATURES WILL MOVE NORTHEAST ACROSS THE
REGION MONDAY AND TUESDAY. HAVE PLACED A CHANCE OF CONVECTION FOR
THIS PERIOD THROUGH TUESDAY NIGHT. BY WEDNESDAY...AN UPPER LEVEL LOW
WILL BEGIN TO CLOSE OFF ACROSS THE WESTERN GREAT LAKES. THIS WILL
BRING SEASONABLY COOL TEMPERATURES WEDNESDAY AND THURSDAY.

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

13/JSD
Hazardous weather outlook, Jul 22, 11:43 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 PM EDT THU JUL 22 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
419 AM EDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VERY MOIST
AND UNSTABLE AIR OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MADISON INDIANA...TO
LOUISVILLE...TO JASPER INDIANA. A FEW DAMAGING WIND GUSTS AND
MARGINALLY SEVERE HAIL WILL BE THE MAIN THREATS.

HEAT INDEX READINGS OF UP TO 100 TO 105 ARE LIKELY THIS AFTERNOON,
ESPECIALLY IN THE URBAN AREAS. CAUTION SHOULD BE EXERCISED BY
THOSE OUTSIDE FOR PROLONGED PERIODS OF TIME. REMEMBER TO DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE IN THE AREA AGAIN ON FRIDAY AS A COLD FRONT
DROPS SOUTH ACROSS OUR REGION. ALTHOUGH THESE STORMS ARE NOT
EXPECTED TO BE SEVERE, GUSTY WINDS, LIGHTNING AND HEAVY RAIN COULD
ACCOMPANY THE STORMS. SCATTERED THUNDEERSTORMS ARE ALSO EXPECTED TO
DEVELOP MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jul 22, 3:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT THU JUL 22 2004

KYZ054-064>066-077-222200-
ADAIR KY-CASEY KY-GREEN KY-MARION KY-TAYLOR KY-
INCLUDING THE CITIES OF...COLUMBIA
417 PM EDT THU JUL 22 2004

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL KENTUCKY THIS
AFTERNOON...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS MOVING INTO WESTERN MARION COUNTY.
THIS CLUSTER OF STORMS IS MOVING SOUTHEAST AT 35 TO 40 MPH.  THESE
STORMS WILL AFFECT AREAS SUCH AS NEW MARKET...SALOMA...LEBANON
...CAMPBELLSVILLE AND GREENSBURG THROUGH 600 PM EDT. THESE
THUNDERSTORMS ARE CAPABLE OF TORRENTIAL RAINS...WIND GUSTS TO 45
MPH...INTENSE CLOUD TO GROUND LIGHTNING AND POSSIBLY SOME HAIL.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

JARVIS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:57 PM ESTSevere Thunderstorm WarningLMKHarrison18 min
Jul 22, 4:07 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange53 min
Jul 22, 4:47 PM ESTSevere Thunderstorm WarningLMKHarrison, Washington43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.